Parenteral nutrition-induced hypersensitivity in an adolescent

Cathy L. Bartels, Christine Sanz, Robin Stec, Don W. Coulter

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

A case report of a 15-year-old adolescent male who developed a hypersensitivity reaction to a parenteral nutrition (PN) solution containing multivitamins (MVI) is presented. Within 30 minutes after initiation of PN and lipids, the patient developed a total-body pruritic urticarial rash that resolved after discontinuation of the infusions and administration of diphenhydramine. Rechallenge with the same PN solution excluding heparin, as well as lipids, resulted in a similar urticarial reaction that also resolved within 30 minutes after discontinuation of the infusions and administration of diphenhydramine. Another rechallenge with a solution containing dextrose and amino acids at the same concentrations contained in the original PN solution did not elicit an allergic reaction, whereas addition of MVI to the dextrose and amino acids resulted in a similar allergic reaction 20 minutes after the start of the infusion. It was determined that the MVI component of the PN was the most likely causative agent of this patient's urticarial reaction.

Original languageEnglish (US)
Pages (from-to)117-121
Number of pages5
JournalJournal of Parenteral and Enteral Nutrition
Volume36
Issue number1
DOIs
StatePublished - Jan 2012

Keywords

  • allergy
  • hypersensitivity
  • parenteral nutrition
  • pediatrics

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Fingerprint Dive into the research topics of 'Parenteral nutrition-induced hypersensitivity in an adolescent'. Together they form a unique fingerprint.

  • Cite this